Louisiana, 2017

Tornado and Tropical Storm in Louisiana, June 19 to 23, 2017

June 19 to 23, 2017 · NWS LIX · 23 events in 14 counties and zones

Tropical Storm Cindy developed over the central Gulf of Mexico on June 20th and moved generally northwest for the next few days before making landfall in southwest Louisiana near the Louisiana and Texas state line. Cindy was an asymmetric system as it moved through the central Gulf toward southwest Louisiana, resulting in minor to moderate impacts across southeast Louisiana.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Tropical Storm Cindy developed over the central Gulf of Mexico on June 20th and moved generally northwest for the next few days before making landfall in southwest Louisiana near the Louisiana and Texas state line.

Cindy was an asymmetric system as it moved through the central Gulf toward southwest Louisiana, resulting in minor to moderate impacts across southeast Louisiana. The storm resulted in heavy rainfall, minor storm surge flooding, and isolated damage due to strong winds.

The minimum sea level pressure of 1004.4 mb, along with the highest wind gust and highest sustained wind in southeast Louisiana were all measured by the New Orleans Lakefront Airport ASOS. The highest wind gust recorded was 43 knots, or 49 mph, and the the maximum sustained wind in southeast Louisiana was 38 knots, or 44 mph. Tropical storm force winds were primarily experienced in gusts as squalls moved through the area. The winds did cause isolated minor damage to trees, roofs, and power lines. The only two known injuries in southeast Louisiana resulted from a tree falling on a mobile home in Houma.

A storm tide of generally 4 to 6 feet occurred along the Gulf Coast of southeast Louisiana from St. Bernard Parish through Terrebonne Parish. The highest measured storm tide was 6.18 ft NAVD88 at a USGS gauge near Point a la Hache in Plaquemines Parish. The elevated tides resulted in minor to moderate flooding mainly of low lying land and roadways outside the federal levee system.

Around Lake Pontchartrain, storm tide was generally measured in the 2 to 4 ft range, with a maximum value of 4.29 ft NAVD88 at the USCOE gauge near Mandeville. Again, impacts were minor to moderate with flooding to low lying land and roadways outside of levees systems.

Many areas of southeast Louisiana received 3 to 5 inches of rain with a few measurements in excess of 6 inches. Maximum storm total rainfall was 6.52 inches measured at a CoCoRaHS station in St. Bernard. The rainfall resulted in some minor river flooding across portions of the north shore of Lake Pontchartrain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 19, 2:53 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 19, 2:53 AM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
353 AM CDT Mon Jun 19 2017

.DISCUSSION...
This is a very challenging forecast package in that there are
several key issues to address, and all with considerable degree of
uncertainties, but some commitments are needed to effectively
begin the messaging process. Each of these concerns will be
addressed indivdually below. Essentially, the issues remain
evolution of low pressure system over the Yucatan Peninsula that
may take on some tropical characteristics in time, though there
will be considerable amount of baroclinicity above the 700 mb
level in place for the duration of its trek into and across the
gulf. The other factor is stationary frontal zone over the region
that will become activated as a focusing mechanism by daytime
heating today and Tuesday. Meanwhile, surge of tropical moisture
from the Yucatan system will become involved with the frontal zone
to bring an increased threat of flooding rains by mid-week.

Temperatures...perhaps the easiest elements in that diurnal ranges
will be quite small and dependent on anticipated extensive cloud
cover later today through Thursday before some improvements are
noted late in the week into the weekend. Went with model blends
with a tweak upward for today's max temps, and tweak downward for
Tue-Wed by a couple of degrees. Remainder of the period is model
blend guidance.

Wind...This is going to be contingent on eventual developments and
track of low pressure system currently over the Yucatan Peninsula
region, but indicating a stretch of strong east and southeast
winds 15 to 25 mph and gusty generally south of the I-10 corridor
Tuesday through Thursday.

PoPs...Rain chances will be increased to 80% for Wed and Thu in
anticipation of interactions with tropical plume of moisture on
wet axis of any low pressure system that evolves in the gulf
during the day Tuesday through Thursday. It still remains to be
seen if the system would be truly tropical in that there appears
to be great deal of baroclinic contribution from the flow pattern
aloft and with the frontolytic boundary that will be in place
along the coastal plains.

QPF...Have been in coordination/collaboration with WPC QPF branch
and neighboring offices. They will be indicating MARGINAL to
SLIGHT risk of excessive rainfall for the day 2-3 periods for a
large portion of our forecast area. We will be issuing a
Hydrologic Outlook (ESFLIX) product with this package to start
leaning forward on the messaging for heavy rainfall and flood
potential. At this time, pattern recognition favors general 3 to 6
inches over a 2-3 day period as average accumulations, but could
easily exceed 10 inches in places due to nocturnal core dumps and
meridional orientation of any deep moisture axes along the
immediate coast. The ESF will stress the uncertainties but will
also indicate the potential for some localized accumulations of 10
to 16 inches possible.

Tides/Surge...A cursory review of surge guidance, including some
locally derived methods, indicate storm tide levels of 2 to 4 feet
are possible along the east facing shores of SE LA and MS,
generally from the mouth of the MS River to Bay of St. Louis, MS
should the circulation move and dwell just to the west of the MS
River delta in coming days. This will place a lengthy period of
easterly winds into that stretch of coast line, and will also
contribute to inhibiting gravity drainage from any streams that
swell from excessive rainfall through at least Thursday, if not
longer. Again, great deal of uncertainty on actual track and
intensity of low pressure system evolution.

&&

.AVIATION...
Another day of normal Summer weather is expected.  Overall, VFR
conditions should prevail at all of the terminals through the period
with a scattered to broken cumulus field ranging from 3500 to 4000
feet expected through 00z.  Some scattered convection should develop
around 17-18z, and this is reflected in the forecast by VCTS wording
or PROB30 groups where rain chances are lower.  If a thunderstorm
does directly impact a terminal, a brief period of MVFR or IFR
visibilities and ceilings, gusty winds, and lightning can be
expected.  After 00z, any convection should end and prevailing VFR
conditions should once again take hold through at least 06z.
However, after 06z, some rain may move onshore from the Gulf and
bring ceilings and rain chances back to KGPT, KASD, KNEW, and KMSY
before 12z. 32

&&

.MARINE...
The forecast continues to have a very low confidence factor given
the large degree of uncertainty on not only if a tropical cyclone
develops, but also the ultimate track of said cyclone.  Given the
lack of confidence, there was little change made in the ongoing
forecast.  If a tropical cyclone forms over the southern and central
Gulf of Mexico and ultimately moves toward the Texas or Mexico coast
by mid-week, a period of strong easterly winds of 20 to 30 knots and
seas of 8 to 14 feet could impact the open Gulf waters beginning
tonight and persisting through Tuesday night.  However, given the
low confidence in the forecast have opted to not issue any Small
Craft Advisory flags for the waters at this point in time.  From
Wednesday through Saturday, the forecast shows a tight pressure
gradient lingering over the coastal waters.  Small craft advisory
conditions could persist through Friday before the gradient and wind
field finally ease into the weekend. As stated previously, there is
very low confidence in the forecast for this week. 32

&&

.DECISION SUPPORT...
DSS CODE...Blue.
DEPLOYED...None.
ACTIVATION...None.
ACTIVITIES...Monitoring river flooding and the tropics.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TONIGHT RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  90  73  86  72 /  60  30  40  30
BTR  90  74  85  74 /  50  30  40  40
ASD  89  75  83  73 /  50  50  60  70
MSY  88  77  83  76 /  30  50  60  70
GPT  87  76  83  74 /  30  50  60  70
PQL  87  74  85  73 /  30  50  60  80

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

24/RR
32
Hazardous weather outlook, Jun 19, 4:14 AM CST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
514 AM CDT Mon Jun 19 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-192215-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
514 AM CDT Mon Jun 19 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

A marginal risk of severe thunderstorms exists for areas north of
the I-12 corridor in Southeast Louisiana and for all of Southwest
Mississippi today. The primary threat from any severe
thunderstorms will be strong damaging wind gusts. Any severe
thunderstorm activity should be isolated. All of the thunderstorms
that form today, severe or non-severe, could produce frequent
lightning strikes and locally heavy downpours.

Small craft advisory conditions may develop tonight over the open
Gulf waters. An east wind of 20 to 25 knots and increasing seas of
up to 10 feet are currently forecast for the Gulf waters tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The National Hurricane Center has a high chance of tropical
cyclone development during the next 2 days near the Yucatan
Peninsula and into the southern and central Gulf of Mexico. There
is still quite a bit of uncertainty in the evolution of this
system so please continue to follow the latest updates.

Depending on if a tropical system develops, east winds of 20 to
30 knots with higher gusts and waves of up to 14 feet may develop
over the open Gulf coastal waters Tuesday and Tuesday night. Winds
may turn to the south at 20 to 25 knots by Wednesday and remain
at these levels through Friday. These conditions could result in
the continuation of Small Craft Advisories for portions of the
coastal waters Tuesday through Friday.

If the tropical system forms, persistent east and southeast winds
of 20 to 25 knots combined with high offshore seas could increase
tide levels up to 2 feet above normal levels on east facing
shores Tuesday and Wednesday.

A period of heavy rainfall could occur across Southeast Louisiana
and Southern Mississippi. A marginal to slight risk of excessive
rainfall is currently forecast for the area on Tuesday and
Wednesday. Rainfall totals of 4 to 8 inches could occur between
Tuesday and Friday along the Louisiana and Mississippi coasts
including metro New Orleans.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested at some point over the week.

32

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 tropical storm, 8 storm surge/tide, 2 heavy rain, 1 tornado. Local standard time, as filed.

Heavy Rain, St. Tammany

When
June 19, 6:00 AM CST to June 23, 6:00 AM CST
Where
St. Tammany County, Slidell
Reported by
CoCoRaHS
Coordinates
30.270, -89.780

Portions of southeast St. Tammany Parish recorded 4 to 6 inches of rain associated with Tropical Storm Cindy, most of which fell during the overnight hours of June 20th into the 21st. The highest total was recorded by a CoCoRaHS observer on the east side of Slidell. That observer recorded 6.38 inches of rain, 5.34 inches of which fell from the 20th into the 21st. The heavy rainfall led to ponding of water in typical poor drainage areas. Rainfall totals decreased to the west of Slidell. A CoCoRaHS observer in Covington reported a storm total of 4.41 inches, and in Madisonville, a CoCoRaHS observer reported a storm total of only 2.65 inches.

Heavy Rain, St. Bernard

When
June 19, 6:00 AM CST to June 23, 6:00 AM CST
Where
St. Bernard County, St Bernard
Reported by
CoCoRaHS
Coordinates
29.870, -89.870

Portions of eastern St. Bernard Parish recorded 4 to 6 inches of rain associated with Tropical Storm Cindy, most of which fell during the overnight hours of June 20th into the 21st. The highest total was recorded by a CoCoRaHS observer in the community of St. Bernard. That observer recorded 6.52 inches of rain, 6.46 inches of which fell from the 20th into the 21st. The heavy rainfall led to ponding of water in typical poor drainage areas. Rainfall totals decreased to the west. In Meraux, an NWS cooperative observer reported a storm total of 4.05 inches.

Storm Surge/Tide, Lower Plaquemines

When
June 20, 12:00 AM CST to June 22, 12:00 PM CST
Where
Lower Plaquemines forecast zone
Reported by
River/Stream Gage

The USGS gauge at Bay Gardene near Point-A-La-Hache rose to a maximum of 6.18 ft NAVD88 at 7:30pm CST on June 21. Tides were at least 1.5 feet above normal from 6/20 through 6/22. Other peak storm tide observations include 5.21 ft NAVD88 at the USGS gauge at Black Bay and 2.14 ft MHHW at the NOS gauge at Pilottown. The elevated tides led to moderate impacts to areas outside of the federal hurricane risk reduction system. Storm surge of 2 to 4 feet was measured on the east side of the parish. On the west side of the parish, a local levee was overtopped near Myrtle Grove, resulting in minor flooding of low land property. Inundation was generally one to two feet, but no homes or businesses were damaged by the flooding.

Storm Surge/Tide, Lower St. Bernard

When
June 20, 12:00 AM CST to June 22, 6:00 PM CST
Where
Lower St. Bernard forecast zone
Reported by
River/Stream Gage
Coordinates
29.874, -89.824 (the zone’s center; the record gives no point)

The National Ocean Service gauge at Shell Beach reported a maximum water level of 4.8 ft MHHW, which was 6.07 ft above the predicted level. Tides were at least 1.5 feet above normal from 6/20 through 6/22 at this gauge. The elevated water levels resulted in moderate impacts to areas outside the federal levee system. Maximum inundation of 2 to 3 feet was reported on some low lying roadways and property, though no homes or businesses suffered flooding.

Tropical Storm, Lower Plaquemines

When
June 20, 8:00 AM CST to June 21, 1:00 PM CST
Where
Lower Plaquemines forecast zone
Reported by
C-MAN Station

Frequent tropical storm force gusts and a few instances of sustained tropical storm force winds were reported at the Southwest Pass C-Man station (BURL1). Several tropical storm force gusts were also reported by the Boothville-Venice ASOS (KBVE) and the Pilottown site (PILL1). The highest gust reported by BURL1 was 47 knots at noon CST on June 20, though the anemometer height is 38 meters. At KBVE the highest gust reported was 42 knots at 1:28pm CST on June 20. The emergency manager reported some light roof damage near Point-A-La-Hache from the strong winds.

Tropical Storm, Lower St. Bernard

When
June 20, 9:00 AM CST to June 21, 5:00 PM CST
Where
Lower St. Bernard forecast zone
Reported by
C-MAN Station
Coordinates
29.874, -89.824 (the zone’s center; the record gives no point)

Frequent tropical storm force gusts and a few instances of sustained tropical storm force winds were reported at the Shell Beach C-Man station (SHBL1). There was a defined lull in the winds from around 1 am CST June 21 through 12 pm CST June 21. The highest gust reported by SHBL1 was 46 knots at 6:12 pm CST on June 21, though it should be noted the anemometer height is 15.6 meters.

Tropical Storm, Lower Jefferson

When
June 20, 9:00 AM CST to June 21, 6:00 PM CST
Where
Lower Jefferson forecast zone
Reported by
C-MAN Station

Frequent tropical storm force gusts and a few instances of sustained tropical storm force winds affected the parish - especially at Grand Isle. A maximum wind gust of 43 kts, or 49 mph, was reported by the Grand Isle C-Man station (GISL1) at 6 pm CST on the 20th. The same station also reported maximum sustained winds of 34 kts, or 39 mph, at 5:42 pm CST on the 20th.

Tropical Storm, Lower Lafourche

When
June 20, 11:00 AM CST to 9:00 PM CST
Where
Lower Lafourche forecast zone
Reported by
AWOS

Frequent tropical storm force wind gusts were reported at the Fourchon Heliport (KXPY). A maximum gust of 45 knts, or 52 mph, was reported 4:15 pm CST on June 20. Frequent tropical storm force gusts were also reported by the Galliano AWOS (KGAO). The strong winds downed a few trees and knocked out power to the town of Golden Meadow.

Storm Surge/Tide, St. John the Baptist

When
June 20, 12:00 PM CST to June 23, 12:00 AM CST
Where
St. John the Baptist forecast zone
Reported by
River/Stream Gage
Coordinates
30.127, -90.471 (the zone’s center; the record gives no point)

The National Ocean Service gauge at the Bonnet Carre Floodway near the St. Charles and St. John the Baptist Parish line reported a maximum water level of 3.67 ft MHHW, which was 4.37 ft above the predicted level. The elevated water levels resulted in minor impacts. Low lying roads near Frenier, including Old US Highway 51, were inundated with up to 1 foot of water.

Tropical Storm, Orleans

When
June 20, 3:00 PM CST to June 21, 3:00 AM CST
Where
Orleans forecast zone
Reported by
ASOS

Frequent tropical storm force wind gusts with a few instances of sustained tropical storm force winds were reported at Lakefront Airport KNEW as well as a WeatherFlow site at Lakefront Airport. The highest gust reported was 43 knots at 11:08 pm CST on June 21. The strong winds downed a few trees along Highway 11 between Highway 90 and I-10, and also downed power lines along General Degaulle. At the peak, there were approximately 7100 homes without power.

Tropical Storm, Lower Terrebonne

When
June 20, 5:00 PM CST to 11:00 PM CST
Where
Lower Terrebonne forecast zone
Reported by
Mesonet

Frequent tropical storm force wind gusts were reported at the WeatherFlow Dulac site (XDUL). The highest gust reported was 40 knots at 10:29 pm CST on June 20.

Tropical Storm, Upper Terrebonne

When
June 20, 5:00 PM CST to 11:00 PM CST
Where
Upper Terrebonne forecast zone
Injuries
2 direct, 0 indirect
Reported by
Emergency Manager

Frequent tropical storm force wind gusts affected the parish. The strong winds caused a tree to fall on a mobile home, injuring two children who were inside.

Tropical Storm, Upper St. Bernard

When
June 20, 6:00 PM CST to 10:00 PM CST
Where
Upper St. Bernard forecast zone
Reported by
ASOS
Coordinates
29.874, -89.824 (the zone’s center; the record gives no point)

Frequent tropical storm force gusts were reported across the parish. A maximum gust of 37 knots, or 43 mph, was measured by the Belle Chasse NAS ASOS (KNBG) at 8:43 pm CST on the 21st.

Tropical Storm, Upper Plaquemines

When
June 20, 6:00 PM CST to 11:00 PM CST
Where
Upper Plaquemines forecast zone
Reported by
ASOS

Frequent tropical storm force wind gusts were reported at the Belle Chasse Naval Air Station ASOS (KNBG). The highest gust reported was 37 knots at 8:43 pm CST on June 20.

Storm Surge/Tide, Lower Plaquemines

When
June 20, 6:00 PM CST to June 22, 6:00 PM CST
Where
Lower Plaquemines forecast zone
Reported by
River/Stream Gage

The USGS gauge at Little Lake near Cutoff rose to a maximum of 3.62 ft NAVD88 at 1:15 pm CST on June 21. Tides were at least 1.5 feet above normal from 6/20 through 6/22. The elevated water levels led to moderate impacts to areas outside of the federal levee system. Low lying roads in the lower portion of the parish, including old Highway 1 through Leeville and near Port Fourchon were inundated with up to 2 feet of water.

Tropical Storm, Upper Jefferson

When
June 20, 9:00 PM CST to June 21, 1:00 AM CST
Where
Upper Jefferson forecast zone
Reported by
ASOS

Frequent tropical storm force wind gusts were reported at New Orleans International Airport (KMSY). The highest gust reported was 39 knots at 12:17 am CST on June 21. The strong winds downed a tree on Lakeshore Drive in Metairie.

Tropical Storm, St. Charles

When
June 20, 9:00 PM CST to June 21, 1:00 AM CST
Where
St. Charles forecast zone
Reported by
Emergency Manager

Frequent tropical storm force wind gusts affected the parish. The strong winds produced isolated damage, including a few downed power poles and power lines.

Tropical Storm, St. John the Baptist

When
June 20, 11:00 PM CST to June 21, 1:00 AM CST
Where
St. John the Baptist forecast zone
Reported by
ASOS
Coordinates
30.127, -90.471 (the zone’s center; the record gives no point)

A few tropical storm force wind gusts were reported at the Frenier Landing C-Man (FREL1). The highest gust reported was 39 knots at 11:36 pm CST on June 20.

Storm Surge/Tide, Lower Terrebonne

When
June 21, 12:00 AM CST to June 23, 12:00 PM CST
Where
Lower Terrebonne forecast zone
Reported by
River/Stream Gage

The USGS gauge at Caillou Bay Southwest of Cocodrie rose to a maximum of 5.62 ft NAVD88 at 4:45am CST on June 21. Tides were at least 1.5 feet above normal from 6/20 through 6/22 at this gauge. Other peak storm tide observations include 4.58 ft NAVD88 at the USGS gauge at Caillou Lake Southwest of Dulac. At this gauge, tides were at least 1.5 ft above normal from 6/21 through 6/23. The elevated tides led to minor impacts. Low lying roadways south of Houma were inundated with up to one foot of water.

Storm Surge/Tide, Lower Jefferson

When
June 21, 12:00 AM CST to June 23, 12:00 PM CST
Where
Lower Jefferson forecast zone
Reported by
River/Stream Gage

The USGS gauge at the Barataria Waterway south of Lafitte rose to a maximum of 3.15 ft NAVD88 at 9:15 am CST on June 22. Tides were at least 1.5 feet above normal from 6/20 through 6/22 at this gauge. The National Ocean Service gauge at Grand Isle reported a maximum water level of 1.94 ft MHHW, which was 1.8 ft above normal. The storm surge resulted in moderate impacts to the southern portions of the parish which are outside of the federal levee system. In Grand Isle, 30 ft of shoreline was eroded by the storm surge and wave runup. Flooding in the Lafitte area was limited to roads and low lying property with an inundation depth of generally 1 to 2 feet.

Storm Surge/Tide, Orleans

When
June 21, 12:00 AM CST to June 23, 12:00 AM CST
Where
Orleans forecast zone
Reported by
River/Stream Gage

A USGS gauge at the Rigolets reported a maximum water level of 5.42 ft NAVD88 at 6:15 pm CST on the 21st. Farther into Lake Pontchartrain, the National Ocean Service gauge at New Canal (NWCL1) reported a maximum water level of 3.47 ft MHHW at 6:12 pm on the 21st. The reading at New Canal was 3.53 ft above the predicted water level. The elevated water levels resulted in moderate impacts to areas outside of the federal levee system. Low lying roads, including Lakeshore Drive along Lake Pontchartrain and Highway 90 through the Venetian Isles area were inundated with up to 2 feet of water. There were no reports of homes or businesses damaged by the flooding.

Storm Surge/Tide, St. Tammany

When
June 21, 12:00 AM CST to June 23, 12:00 AM CST
Where
St. Tammany forecast zone
Reported by
River/Stream Gage

A USGS gauge at the Rigolets reported a maximum water level of 5.42 ft NAVD88 at 6:15 pm CST on the 21st, and the USGS gauge at Bayou Liberty near Slidell reported a maximum water level of 4.93 ft at 8:45 pm CST on the 21st. Farther into Lake Pontchartrain, the US COE gauge at Mandeville reported a maximum water level of 4.29 ft NAVD88 at 6:00 pm CST on the 21st. The elevated water levels resulted in moderate impacts mainly to low lying roads from Slidell to Madisonville. Water rose high enough to enter a few businesses along the Mandeville lakefront.

Tornado, St. John the Baptist

When
June 21, 11:55 AM CST to 11:59 AM CST
Where
St. John the Baptist County, 1.87 mi NE of Ruddock to 2.64 mi N of Ruddock
Rating
EF0
Path length
1.92 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
30.218, -90.406

A weak tornadic waterspout moved onshore north of Ruddock, LA in St. John Parish. This tornado caused only minor damage to marsh vegetation and caused a small, defined path evident on high resolution satellite imagery. It's unclear if the tornadic waterspout continued northwest into Lake Maurepas as radar presentation continued to weaken and broaden as it moved offshore.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.
Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2017Every state in 2017This day in weather historyThe tornado archive for Louisiana, 2017Warnings in Louisiana, June 2017The 2017 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715403, 715404, 713980, 715143, 713956, 713973, 715112, 715081, 715402, 713948, 713976, 715073, 713966, 713967, 715140, 713950, 715066, 713978, 713983, 715142, 715147, 715401, 1296690.